Colorado, 2005

Tornado in Colorado, August 21, 2005

August 21, 2005 · NWS PUB · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 21, 2:05 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 21, 2:05 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
305 PM MDT SUN AUG 21 2005

.SHORT TERM...
(TONIGHT AND MONDAY)

CURRENTLY...WEAK UPPER LEVEL LOW DRIFTING ACROSS THE STATE TODAY...
WITH ANOTHER ROUND OF ISOLATED TO SCATTERED CONVECTION.
INSTABILITY...ESPECIALLY OVER THE PLAINS/I-25 CORRIDOR...IS MUCH
LOWER THAN YESTERDAY...WITH LAPS CAPES OF AROUND 1000 J/KG VERSUS
2000+ J/KG ON SATURDAY. UPPER LOW POSITION PERHAPS SLIGHTLY TOO FAR
NORTH AS WELL...WITH WEDGE OF DRIER MID LEVEL AIR WORKING INTO THE
SRN HALF OF THE STATE AS INDICATED ON LATEST WV PICS.

TONIGHT...SCATTERED MAINLY EVENING POPS LOOK FINE WITH BEST CHANCES
NRN HALF OF THE AREA...AND OUT OVER THE FAR SERN PLAINS WHERE CAPES
ARE FINALLY INCREASING. CURRENT GRIDS LOOK OK.

MONDAY...UPPER LOW WEAKENS AS IT WOBBLES EASTWARD...WHILE WEAK LOW
LEVEL UPSLOPE FLOW CONTINUES. NAM APPEARS TO HAVE CAUGHT UP
WITH THE GFS...AS BOTH MODELS AT LEAST HAVE SOME LIGHT QPF ACROSS
THE AREA. NAM CAPES LOOK A LITTLE HIGHER OVER THE EAST IN THE
AFTERNOON...OTHERWISE BOTH SOLUTIONS ARE FAIRLY CLOSE. SHOULD SEE
ANOTHER ROUND OF CONVECTION ACROSS THE AREA...WITH CURRENT LOW END
SCT POPS IN THE GRIDS LOOKING FINE. GUIDANCE MAXES HAVE BEEN RUNNING
TOO WARM THE LAST FEW DAYS...THUS NUDGED MAX TEMP GRID DOWN SLIGHTLY.
--ETP

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

MON NIGHT-TUE NIGHT...MODELS IN GENERAL AGREEMENT WITH BRINGING SHORT
WAVE SYSTEMS EMBEDDED IN THE WESTERLY FLOW ACROSS THE STATE THOUGH
TUESDAY...THOUGH DIFFER IN STRENGTH AND TIMING. AT ANY RATE HAVE GONE
CLOSER TO GFS SOLUTION AND WITH AMPLE LOW LEVEL MOISTURE IN PLACE
ACROSS THE REGION MON NIGHT WITH SOUTHERLY RETURN FLOW...HAVE KEPT
ISOLATED TO SCATTERED POPS THROUGH THE EVENING...SAVE THE SW AND
CENTRAL MTS AS NOSE OF JET CORE MOVES ACROSS THE GREAT BASIN KEEPING
SLIGHT CHANCES OF SHOWERS GOING THROUGH THE NIGHT. JET CORE MOVES
INTO WESTERN COLORADO TUE AND ACROSS THE STATE TUE NIGHT. WITH
INCREASED UVV ACROSS THE AREA...HAVE INCREASED POPS TO CHANCES ACROSS
THE MOUNTAINS...HIGH MT VALLEYS AND EASTERN PLAINS. MODELS ALSO
INDICATING RATHER UNSTABLE ENVIRONMENT DEVELOPING ACROSS THE FAR
SE PLAINS AHEAD OF PASSING SYSTEM...WITH CAPES BETWEEN 1000-2000J/KG
AND 0-6KM SHEARS AROUND 35KTS...OWNING TO THE POTENTIAL FOR A FEW
STRONG TO SEVERE STORMS PRODUCING LARGE HAIL AND STRONG WINDS ACROSS
THE PLAINS TUE AFTERNOON AND EVENING.

WED-THU...MODERATE WESTERLY FLOW ALOFT CONTINUES ACROSS THE REGION
AS A STRONG UPPER LEVEL SYSTEM DIVES OUT OF WESTERN CANADA
WEDNESDAY...MOVING ACROSS THE NORTHERN TIER OF STATES AND THE UPPER
MIDWEST THURSDAY. AGAIN MODELS DIFFERING IN STRENGTH OF SYSTEM...
WITH GFS A TAD FURTHER SOUTH THAN LATEST ECMWF WITH TROUGH AXIS
MOVING ACROSS THE NORTHERN REACHES OF THE STATE. WITH SOME AVAILABLE
MOISTURE ALONG WITH POSSIBLE INCREASED QG ASCENT...HAVE KEPT CURRENT
ISOLATED TO SCATTERED DIURNAL POPS AREA WIDE...WITH TEMPERATURES
AROUND SEASONAL AVERAGES. IF GFS SOLUTION PANS OUT...COULD SEE A
WEAK FRONT MOVE ACROSS THE PLAINS THU...WITH SLIGHTLY COOLER TEMPS.

FRI-SUN...WARMER AND DRIER TREND INTO THE WEEKEND CONTINUES TO BE ON
TAP...AS WEAK UPPER LEVEL RIDGING ACROSS THE AREA FRI GIVES WAY TO
INCREASING SW FLOW SUNDAY AS A PAC NW SYSTEM DIGS INTO THE GREAT
BASIN. AGAIN MODELS REMAINING RATHER INCONSISTENT WITH THIS FEATURE
WITH GFS FASTER WITH SYSTEM ALLOWING FOR ANOTHER POSSIBLE FRONT
MOVING ACROSS THE EASTERN PLAINS SUN. HOWEVER...LATEST ECMWF IS
SLOWER WITH SYSTEM...AND WILL KEEP TEMPERATURES AT AND SLIGHTLY
ABOVE AVERAGES ALONG WITH ISOLATED DIURNAL POPS THROUGH THE PERIOD.

-MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 21, 5:45 AM MST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT SUN AUG 21 2005

COZ058>089-093>099-221300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
645 AM MDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA TODAY AND TONIGHT.  THE MAIN THREATS FROM THE STORMS WILL BE
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN.  SOME STORMS MAY
ALSO PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE THE POTENTIAL FOR SCATTERED THUNDERSTORMS MONDAY AND
TUESDAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...WITH LOCALLY
HEAVY RAIN POSSIBLE. FOR WEDNESDAY THROUGH SATURDAY ISOLATED
THUNDERSTORMS WILL BE POSSIBLE...MAINLY IN THE AFTERNOON AND EVENING
HOURS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING...SMALL HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS UP
TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Pueblo radar (KPUX), 67 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, El Paso

When
August 21, 3:50 PM MST to 3:51 PM MST
Where
El Paso County, 3 mi NNE of Falcon
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
38.967, -104.600

A brief, weak tornado occurred, causing no known damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyThe tornado archive for Colorado, 2005Warnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473691.